Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 99, NWS Denver/Boulder, CO

June 17, 2023Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2023, 2:39 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2023, 2:39 PM MDT (20:39 UTC)
Expired
Jun 17, 2023, 3:30 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:21 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:39 PM MDT, 0 minutes earlier.

Area forecast discussion, Jun 17, 2:39 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
239 PM MDT Sat Jun 17 2023

.SHORT TERM...(This evening through Sunday)
Issued at 239 PM MDT Sat Jun 17 2023

Developing squall line will pass out of our area late this
afternoon. There's enough CAPE for a threat of large hail, and the
wind field may be getting organized by then. We've had a few
funnel cloud reports with updrafts, but the environment doesn't
look particularly conducive to tornadogenesis in our area as the
winds are still fairly weak.

There's a loosely organized area of scattered storms upstream over
the mountains, but these are weaker and in a drying environment.
They may not do well coming over the mountains, but it's enough to
hand on to low PoPs until about sunset on the plains. After that,
there's still some mid/hi level moisture for partly cloudy skies
overnight and probably through Sunday. The forecast of 10-15
degrees warmer with no PoPs for Sunday looks good, though there
could be some weak convection and maybe some sprinkles over the
mountains mid to late afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 239 PM MDT Sat Jun 17 2023

Colorado will spend most of the period between upper level
troughing to our northwest and ridging to our south and southeast.
There will be persistent and generally increasing southwesterly
flow aloft as those features intensify, promoting drier and warmer
weather than in recent weeks. Models maintain good consensus and
have been consistent. Ensemble forecast systems suggest fairly
high confidence in the fundamentals of the long term forecast.

Sunday evening through Tuesday, skies should be partly cloudy to
mostly clear as warm, dry air aloft suppresses cloudiness and
convection. There will be very little precipitation or threat of
thunderstorms. The warming trend still looks to peak on Monday,
though high temperatures are forecast mostly in the 80s across the
plains and 50s to 70s across the high country through the period.
Monday and Tuesday, some areas on the plains may break 90 F,
especially out near the northeast corner. I adjusted forecast high
temperatures up a few degrees for Monday and Tuesday to account
for model bias correction calibrated to the recent weeks of cool,
wet weather. A few areas around the southern Front Range
foothills, South Park and Middle Park may see very marginal Red
Flag humidity and wind conditions during the afternoon, but fuels
are still definitely non-critical and should remain so for quite
some time, which should mitigate fire weather concerns.

Wednesday, it looks like there will be a little disturbance aloft
and a cool front to bring temperatures back down to near normal
and increase humidity. In the afternoon, there will probably be
scattered showers with a few storms which might linger over the
eastern plains in the evening and night. The rest of the period,
moisture and cloudiness should increase again (not like the
previous weeks but better than earlier in the period), with
scattered to widespread showers possible each afternoon and
evening. It's a bit difficult to make reliable predictions of
hazards at this range, but model moisture, instability and shear
values are sufficient to support scattered severe thunderstorms
and potentially a few supercells. Locally heavy rainfall will
likely pose at least a limited risk of flash flooding to burn,
urban and poor drainage areas again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1200 PM MDT Sat Jun 17 2023

Scattered showers and thunderstorms will be in the Denver area
this afternoon, with the treat mainly before 22z. Instrument
approaches to KDEN will likely be needed for a few hours. Winds
will likely just switch to west to northwest direction, though
brief variable gusts up to 30 knots are possible. After 23z, VFR
conditions are expected through tonight.

&&

.HYDROLOGY...
Issued at 239 PM MDT Sat Jun 17 2023

Heavy rain with a band of thunderstorms may cause localized
flooding in Elbert and Lincoln counties through early evening.
After that, dry conditions are expected through Sunday.

Monday through about mid week, precipitation will be very
suppressed and there should be little to no threat of burn area
flash flooding.

From about mid week through the rest of the period, there may be
scattered to widespread showers each afternoon and evening; while
the impacts are not very certain at this range, it looks like
locally heavy rainfall will pose at least a limited risk of flash
flooding to the burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 PM MDT this evening for COZ041-046-047.

&&

SHORT TERM...Gimmestad
LONG TERM...EJD
AVIATION...Gimmestad
HYDROLOGY...EJD/Gimmestad
Hazardous weather outlook, Jun 17, 11:02 AM MDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Sat Jun 17 2023

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Sat Jun 17 2023

...FLOOD WATCH IN EFFECT TODAY FROM NOON THROUGH 6 PM MDT FOR
ELBERT AND LINCOLN COUNTIES...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will move east from the
mountains across the plains this afternoon. A few severe
thunderstorms are possible on the plains south of Interstate 70.
Hail up to 2 inches in diameter and wind gusts to 60 mph may occur
with the strongest storms.

In addition, flash flooding will remain a threat across Elbert and
Lincoln counties this afternoon. Heavy rainfall from Friday
coupled with another round of strong storms could cause flash
flooding along creeks and streams that are already running high.
Storms will end in the mountains by early evening and on the
eastern plains a few hours later.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected through Tuesday. There will be
scattered late day showers and thunderstorms Wednesday through
Friday, which could pose a limited threat of burn area flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation will not be needed, but reports of hail, heavy
rain or flooding will be appreciated.

Gimmestad/EJD

In the hours before

Special weather statement, Jun 17, 12:52 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Denver CO
1252 PM MDT Sat Jun 17 2023

COZ041-046-171930-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
1252 PM MDT Sat Jun 17 2023

...Strong thunderstorms will impact portions of central Elbert County
through 130 PM MDT...

At 1250 PM MDT, trained weather spotters reported funnel clouds
along a line extending from 11 miles southwest of Agate to 5 miles
southwest of Elbert, or along a line extending from 24 miles west of
Limon to 22 miles northeast of Colorado Springs.
Movement was east at 10 mph.

HAZARD...Pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

These storms will remain over mainly rural areas of central Elbert
County, which includes Fondis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

&&

LAT...LON 3913 10469 3940 10415 3943 10386 3913 10449
TIME...MOT...LOC 1850Z 256DEG 5KT 3937 10413 3915 10459

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

BARJENBRUCH
Special weather statement, Jun 17, 1:19 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Denver CO
119 PM MDT Sat Jun 17 2023

COZ038-172000-
Larimer County Below 6000 Feet/Northwest Weld County CO-
119 PM MDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of north central Weld
County through 200 PM MDT...

At 119 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 9 miles northeast of
Rockport, or 13 miles southeast of Cheyenne, moving east at 20 mph.

HAZARD...Landspouts possible, winds in excess of 40 mph, and pea
         size hail.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 4099 10428 4088 10442 4096 10478 4100 10476
      4100 10428
TIME...MOT...LOC 1919Z 277DEG 17KT 4098 10465

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:03 PM MDTFlash Flood WarningBOULincoln3 hr
Jun 16, 9:39 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln12 hr
Jun 17, 2:21 AM MDTFlood WatchBOUArapahoe, Douglas, Elbert, Lincoln16 hr
Jun 17, 12:52 PM MDTSpecial Weather StatementBOUElbert38 min
Jun 17, 1:14 PM MDTFlash Flood WarningBOUElbert4 hr
Jun 17, 1:47 PM MDTSevere Thunderstorm WarningBOUElbert28 min
Jun 17, 2:08 PM MDTFlash Flood WarningBOUElbert3 hr
Jun 17, 2:15 PM MDTSevere Thunderstorm WarningBOUElbert30 min
Jun 17, 2:58 PM MDTSevere Thunderstorm WarningBOULincoln47 min
Jun 17, 3:37 PM MDTSpecial Weather StatementBOULincoln23 min
Jun 17, 4:57 PM MDTAreal Flood WarningBOUElbert16 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.